Heavy Rain, Calumet
- When
- July 17, 2:25 PM CST to 3:34 PM CST
- Where
- Calumet County, Darboy
- Reported by
- Trained Spotter
- Coordinates
- 44.230, -88.380
A storm spotter reported 2.30 inches of rain in one hour in Darboy.
Thunderstorms developed as unstable air combined with a south-moving cold front and an upper level disturbance. Some of the storms became severe during the afternoon as they passed through east-central Wisconsin.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
Thunderstorms developed as unstable air combined with a south-moving cold front and an upper level disturbance. Some of the storms became severe during the afternoon as they passed through east-central Wisconsin. The strongest storms produced wind gusts to 70 mph that downed trees across Appleton (Outagamie Co.), dropped ping pong ball size hail south of Darboy (Calumet Co.), and dumped heavy rain on Calumet County, causing water to flow across roads in a few locations with poor drainage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jul 17, 11:28 AM CST, 2 hours 57 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 1228 PM CDT TUE JUL 17 2012 UPDATED AVIATION PORTION FOR 18Z TAF ISSUANCE .SHORT TERM...TODAY/TONIGHT/WEDNESDAY. AT 08Z...A SURFACE COLD FRONT CONTINUED TO SLOWLY SAG SOUTHWARD OVER NORTHERN WISCONSIN...OR FROM ARND ESC TO RPD TO MSP TO THE DAKOTAS. CONVECTION EARLY THIS MORNING WAS CONFINED TO A SURFACE LOW OVER THE DAKOTAS AND ANOTHER SURFACE WAVE DEPARTING EASTERN UPPER MICHIGAN. MODEL PROGS IN GENERAL HAVE ATTEMPTED TO DEVELOP CONVECTION ALONG THIS FRONT STARTING THIS MORNING AND CONTINUING INTO TONIGHT. THE GFS PROGS PCPN TO ALREADY BREAKING OUT ALONG THE FRONT OVER NORTHERN WISCONSIN EARLY THIS MORNING. AT 08Z...WEAK RETURNS WERE NOTED OVER NORTH CENTRAL AND FAR NORTHEAST WISCONSIN. THE NAM AND 12Z ECMWF EVENTUALLY DEVELOPED CONVECTION ALONG THIS FRONT TODAY AND CONTINUING INTO TONIGHT. THE 00Z ECMWF HAS BACKED OFF DEVELOPMENT OF CONVECTION THIS MORNING BUT INCREASES COVERAGE FOR TONIGHT. MID LEVEL CAPPING DOES DIMINISH SOME TODAY SO WILL HANG ONTO THE GOING CHC POPS BUT WOULD ANTICIPATE THE CONVECTION WOULD EVENTUALLY BE ISOLATE TO SCATTERED IN COVERAGE. MODELS RUNS IN GOOD AGREEMENT WITH DROPPING THE SURFACE FRONT SOUTH OF THE STATE TONIGHT...WITH A SURFACE HIGH PRESSURE SYSTEM SETTLING OVER THE NORTHEAST HALF OF THE STATE. BUT THE 850 FRONT LAGS BEHIND AND NORTH OF THE SURFACE FRONT AND SOME MODEL CONSENSUS WITH THIS FRONT STALLING OVER SOUTHERN WISCONSIN TONIGHT INTO WEDNESDAY. THIS 850 FRONT IS LIKELY THE MAIN REASON THE LATEST MODEL RUNS ARE GETTING AGGRESSIVE WITH THE CONVECTION DEVELOPMENT LATER TODAY INTO TONIGHT AS THE UPPER JET DYNAMICS DEPART TO THE NORTHEAST LATE TONIGHT. DUE TO DRY CONDITIONS WILL KEEP THE POPS IN THE CHC CATEGORY TONIGHT. BEST INSTABILITY EVENTUALLY SHIFTS SOUTH LATE TONIGHT INTO WEDNESDAY...SO WILL REMOVE MOST POPS FOR WEDNESDAY WITH THE EXCEPTION OF MORNING CONVECTION FAR SOUTH AND SOUTHWEST AREAS. AS FAR AS SEVERE POTENTIAL...THE AIR MASS IS UNSTABLE ALONG AND AHEAD OF THE SURFACE FRONT...BUT STRONGER MID LEVEL WESTERLY WINDS CONFINED TO NORTHERN WISCONSIN AND NORTH OF THE FRONT...SO ANTICIPATE ISOLD SEVERE AT THE MOST FOR NOW. WILL LET THE REMAINING HEAT ADVISORY AREA RUN ITS COURSE TODAY. MAY HAVE TO WATCH FOR POSSIBLE EXPANDING THE HEADLINE TODAY FOR OUTAGAMIE...CALUMET AND MANITOWOC IF THE PRECEDING PNEUMONIA TYPE FRONT DOWN THE BAY AND LAKE IS DELAYED. .LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY. TEMPERATURES WILL BE CLOSER TO NORMAL FROM THE PAST FEW DAYS ON THURSDAY. 500MB HEIGHTS RISE AGAIN FOR FRIDAY INTO NEXT WEEKEND. TEMPERATURES WILL PROBABLY END UP WELL INTO THE 90S BY SUNDAY. UPPER TROUGH WILL SWING ACROSS THE AREA WEDNESDAY NIGHT INTO THURSDAY MORNING. WITH 500MB HEIGHTS ABOVE NORMAL IN THIS PORTION OF THE COUNTRY...CONCERNED THAT THE MODELS ARE OVER DOING PRECIPITATION WEDNESDAY NIGHT INTO THURSDAY MORNING. WILL CONTINUE THE SMALL CHANCE FOR SHOWERS AND STORMS. 500MB HEIGHTS WILL RISE AND 850/925MB TEMPERATURES WILL WARM ON FRIDAY AND CONTINUE TO WARM THROUGHOUT THE WEEKEND. HIGHS WILL BE IN THE 80S ON FRIDAY...80S TO AROUND 90 SATURDAY AND IN THE UPPER 80S TO MIDDLE 90S ON SUNDAY. NO CHANGES MADE TO THE MONDAY PORTION OF THE FORECAST. && .AVIATION...MVFR CIGS WILL CONTINUE TO SPREAD SOUTHWARD OVER NORTHERN WISCONSIN AS A COLD FRONT DROPS SOUTH OVER THE STATE. THE LATEST TRENDS SUPPORT THESE MVFR CIGS MOVING INTO CENTRAL WISCONSIN THOUGH THINK DOWNSLOPING WILL KEEP THESE CIGS VFR OVER THE FOX VALLEY. COVERAGE OF SHOWERS AND STORMS ARE TRENDING HIGHER ACROSS THE ENTIRE AREA THIS AFTERNOON INTO THIS EVENING AS THIS COLD FRONT MOVES SOUTH. HAVE ADDED TEMPO GROUPS TO ACCOUNT FOR THIS. DRIER AIR OVER LAKE SUPERIOR WILL MOVE SOUTH BEHIND THE FRONT TONIGHT AND WILL HELP SKIES CLEAR OVER NORTHERN AND NORTHEAST WISCONSIN. SOME POTENTIAL FOR SHOWERS...STORMS AND MVFR CIGS REMAINING OVER CENTRAL AND EVEN EAST-CENTRAL WISCONSIN AS MOISTURE LINGERS BEHIND THE FRONT. CLEARING SKIES SHOULD OCCUR EVERYWHERE LATE TONIGHT INTO WEDNESDAY MORNING. MPC && .MARINE...ANTICIPATE A MARINE WIND SHIFT FROM SOUTHWEST TO NORTHEAST TODAY AS A COOL FRONT DROPS OVER THE LAKE AND BAY. THE WINDS MAY TURN GUSTY BRIEFLY DURING PASSAGE. && .GRB WATCHES/WARNINGS/ADVISORIES... HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR WIZ037-045-048. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 242 PM CDT TUE JUL 17 2012 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-181945- VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE- MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE- WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET- MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO- 242 PM CDT TUE JUL 17 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST WISCONSIN. .DAY ONE...TONIGHT VERY HOT TEMPERATURES WILL LINGER THIS AFTERNOON MAINLY FOR AREAS FROM WISCONSIN RAPIDS TO OSHKOSH...INCLUDING WAUPACA AND WAUTOMA...WHERE HEAT INDEX READINGS ARE EXPECTED TO REACH THE DANGER CATEGORY. THERE IS A CHANCE FOR THUNDERSTORMS THIS AFTERNOON INTO TONIGHT AS A COLD FRONT DROPS SOUTH OVER THE STATE. DUE TO AN UNSTABLE AIR MASS AHEAD OF THE FRONT...THERE IS A SLIGHT CHANCE OF SEVERE WEATHER GENERALLY SOUTH OF ROUTE 29. THE MAIN THREATS WILL BE DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY NIGHT INTO THURSDAY... PRIMARILY OVER CENTRAL AND EAST-CENTRAL WISCONSIN. NONE OF THESE STORMS ARE EXPECTED TO BECOME SEVERE. THERE ARE CHANCES FOR ADDITIONAL THUNDERSTORMS LATE THIS WEEKEND INTO EARLY NEXT WEEK. IT IS TOO EARLY TO DETERMINE IF ANY OF THESE STORMS MAY BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... FORMAL SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT. HOWEVER... SPOTTERS ARE REQUESTED TO FORWARD ANY REPORTS OF GUSTY THUNDERSTORM WINDS AND LARGE HAIL TO THE NATIONAL WEATHER SERVICE IN GREEN BAY. LMZ521-522-541>543-181945- THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN- 242 PM CDT TUE JUL 17 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE MICHIGAN AND THE WATERS OF GREEN BAY. .DAY ONE...TONIGHT THERE IS A CHANCE FOR THUNDERSTORMS THIS AFTERNOON INTO TONIGHT...MAINLY SOUTH OF STURGEON BAY...AS A COLD FRONT DROPS SOUTH OVER THE STATE. DUE TO AN UNSTABLE AIR MASS AHEAD OF THE FRONT...A FEW STORMS COULD PRODUCE HAIL AND ISOLATED DAMAGING WIND GUSTS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY NIGHT INTO THURSDAY. HOWEVER...NONE OF THESE STORMS ARE EXPECTED TO BECOME SEVERE. THERE ARE CHANCES FOR ADDITIONAL THUNDERSTORMS LATE THIS WEEKEND INTO EARLY NEXT WEEK. IT IS TOO EARLY TO DETERMINE IF ANY OF THESE STORMS MAY BECOME SEVERE. MPC/AK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREEN BAY WI 239 PM CDT TUE JUL 17 2012 WIZ031-038-039-074-172030- BROWN-OUTAGAMIE-SHAWANO-SOUTHERN OCONTO COUNTY- 239 PM CDT TUE JUL 17 2012 ...STRONG STORM MOVING OVER EASTERN SHAWANO COUNTY... AT 236 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 27 MILES NORTHWEST OF GREEN BAY...MOVING SOUTHEAST AT 25 MPH. NICKEL SIZE HAIL...WINDS 30 TO 40 MPH...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... LANDSTAD... ZACHOW... NAVARINO... FRAZER CORNERS... HOFA PARK... BRIARTON... ANGELICA... LANEY... ROSE LAWN... PULASKI... PITTSFIELD... SOUTH CHASE... KUNESH... FLINTVILLE... ANSTON... GUSTY WINDS MAY CAUSE LIGHT WEIGHT OBJECTS TO BE BLOWN OVER. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. MPC
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREEN BAY WI 320 PM CDT TUE JUL 17 2012 WIZ031-038>040-050-074-172115- BROWN-KEWAUNEE-MANITOWOC-OUTAGAMIE-SHAWANO-SOUTHERN OCONTO COUNTY- 320 PM CDT TUE JUL 17 2012 ...TORRENTIAL DOWNPOURS AND HAIL EXPECTED IN GREEN BAY... AT 318 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 10 MILES WEST OF GREEN BAY...MOVING SOUTHEAST AT 30 MPH. TORRENTIAL DOWNPOURS...ONE HALF INCH DIAMETER HAIL...WINDS 30 TO 40 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING ARE LIKELY WITH THIS STORM. STREET FLOODING IS LIKELY IN GREEN BAY...SO MOTORISTS SHOULD USE CAUTION. * THE THUNDERSTORM WILL BE NEAR... GREEN BAY BY 330 PM CDT... DENMARK BY 400 PM CDT... GUSTY WINDS MAY CAUSE LIGHT WEIGHT OBJECTS TO BE BLOWN OVER. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. KIECKBUSCH
The Green Bay radar (KGRB), 37 km away, was scanning. The volume nearest the first event began at 20:23 UTC.
5 hail, 2 thunderstorm wind, 1 heavy rain. Local standard time, as filed.
A storm spotter reported 2.30 inches of rain in one hour in Darboy.
Thunderstorms winds downed trees and power lines across Appleton east to Kaukauna. The time of this event was estimated based on radar data.
Quarter size hail fell in Darboy.
Thunderstorms produced an estimated wind gust of 70 mph around Darboy and the southeast side of Appleton.
Nickel size hail fell southeast of Appleton, near Darboy.
Walnut size hail fell at the intersection of U.S. Highway 10 and CTH N. The hail fell for 5 to 10 minutes.
Nickel size hail fell in Darboy.
Penny size hail fell near Darboy.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2012Every state in 2012This day in weather historyWarnings in Wisconsin, July 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 404227, 402118, 402093, 402127, 402094, 402110, 402097, 402104.